Texas, 2014

Damaging Wind and High Wind in Texas, October 12 to 13, 2014

October 12 to 13, 2014 · NWS LUB · 2 events in 2 counties and zones

A strong upper level low pressure system moving out of the Rockies onto the Southern High Plains brought widespread strong winds to the region late on the 12th into the afternoon of the 13th. Winds briefly reached severe criteria at a Texas Tech University West Texas mesonet site near White River Lake (Crosby County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level low pressure system moving out of the Rockies onto the Southern High Plains brought widespread strong winds to the region late on the 12th into the afternoon of the 13th. Winds briefly reached severe criteria at a Texas Tech University West Texas mesonet site near White River Lake (Crosby County). Winds were measured at 58 mph at this location early in the morning on the 13th. This same system brought thunderstorms on the 12th with one storm briefly becoming severe near Aspermont (Stonewall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 12, 6:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 12, 6:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
752 PM CDT SUN OCT 12 2014

.UPDATE...
ISOLATED TO SCATTERED THUNDERSTORMS HAVE COMMENCED TO DEVELOP
ACROSS THE LOW ROLLING PLAINS...PER LATEST RADAR ANALYSIS. THERE
IS THE POTENTIAL FOR SOME OF THE ACTIVITY TO BECOME STRONG TO
SEVERE ACROSS THE SAID AREA. HAVE THEREFORE UPDATED THE WX PACKAGE
TO REFLECT THIS CHANGE.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT SUN OCT 12 2014/

AVIATION...
HIGHLY DYNAMIC STORM SYSTEM TO CROSS THE PANHANDLE TONIGHT WILL
BRING STRONG WEST THEN NORTH WINDS AS WELL AS SHOWERS AND
THUNDERSTORMS THIS EVENING. WILL RUN WITH A PERIOD OF TSRA AT BOTH
TERMINALS THIS EVENING. COULD SEE SOME SHOWERS DEVELOP AND MOVE
ACROSS KCDS LATER TONIGHT ALONG WITH POSSIBLITY OF SOME MVFR CIGS.
GUSTY WEST AND SW WINDS WILL VEER TO THE NORTH AND NW WITH A COLD
FRONTAL PASSAGE BY 04Z. GUSTY WINDS TO PERSIST THROUGH THE DAY
TOMORROW BEFORE PRESSURE GRADIENT BEGINS TO RELAX MONDAY EVENING.

PREV DISCUSSION... /ISSUED 354 PM CDT SUN OCT 12 2014/

SHORT TERM...
NUMEROUS SHOWERS AND STORMS CURRENTLY ONGOING ACROSS THE
OKLAHOMA/TEXAS PANHANDLES AND NORTHERN NEW MEXICO INTO COLORADO
AHEAD OF A VIGOROUS UPPER LEVEL TROUGH DIGGING INTO THE SOUTHERN
ROCKIES. WHILE MOISTURE REMAINS SCARCE WITH THE HIGHEST DEWPOINTS IN
THE LOW-MID 50S IN THE ROLLING PLAINS...DYNAMIC LIFT FROM THE
APPROACHING TROUGH AND ASSOCIATED ~130 KNOT JET STREAK ON ITS
WESTERN FLANK WILL BE MORE THAN SUFFICE FOR SCATTERED TO NUMEROUS
STORMS ACROSS MUCH OF THE AREA. THIS WILL BE MOST PROMINENT THIS
EVENING AS A DIFFUSE DRYLINE RETREATS ACROSS PORTIONS OF THE ROLLING
PLAINS. CONVECTION WILL LIKELY HAVE TO WAIT TO INITIATE UNTIL A
COLD FRONT...EXTENDING FROM SOUTHERN KANSAS/WESTERN OKLAHOMA INTO
NORTHEAST NEW MEXICO...DRAWS NEARER AND PROVIDES THE LOW LEVEL FOCUS
FOR ASCENT TO OVERCOME LOCAL CAPPING. DEEP LAYER SHEAR PROGGED TO
INCREASE TO 40-50 KNOTS WITH ORIENTATION PARALLEL TO THE
FRONT...LIKELY LEADING TO LINEAR STORM MODES AS OPPOSED TO DISCRETE
CELLS. STRONG/SEVERE WIND GUSTS WILL BE THE PRIMARY THREAT WITH
INVERTED-V SOUNDINGS IN PLACE WITH TEMPERATURE/DEWPOINT SPREADS OF
30-40 DEGREES. LARGE HAIL WILL ALSO BECOME A POSSIBILITY WITH TIME
AS LAPSE RATES INCREASE WITH FALLING HEIGHTS/COOLING ALOFT.

UPPER TROUGH WILL CONTINUE TO AMPLIFY THIS EVENING AND OVERNIGHT AS
IT PASSES EAST OF THE ROLLING PLAINS...LEADING TO THE POSSIBILITY
FOR ISOLATED SHOWERS WITHIN THE DEFORMATION ZONE ACROSS THE FAR
SOUTHERN PANHANDLE INTO THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS
INTO THE OVERNIGHT HOURS. BREEZY WINDS WILL CONTINUE ALL EVENING AND
NIGHT AS THEY VEER NORTHWESTERLY WITH PASSAGE OF THE FRONT. THE
LARGEST PRESSURE RISES WILL OCCUR THIS EVENING AND EARLY TONIGHT
ACROSS THE SOUTH PLAINS...SHIFTING EAST ACROSS THE ROLLING PLAINS
EARLY MONDAY MORNING. GREATEST WINDS ALOFT SHOULD MAINLY CLEAR THE
AREA BY EARLY AFTERNOON MONDAY...KEEPING SPEEDS FROM BECOMING TOO
OUT OF CONTROL AS THEY MAY IF OCCURRING SIMULTANEOUSLY WITH PEAK
HEATING AND TURBULENT MIXING. 700 MB 200 NAUTICAL MILE HEIGHT
GRADIENTS OF 60 METERS OR GREATER SUGGEST SUSTAINED WINDS OF AT
LEAST 25 MPH...WITH SPEEDS OF 30 MPH OR HIGHER LIKELY AT TIMES OVER
MUCH OF THE AREA. THEREFORE...WILL ISSUE A WIND ADVISORY FOR ALL BUT
THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS FROM 4 AM
UNTIL 4 PM MONDAY.

WINDS SHOULD DECREASE IN INTENSITY THROUGH THE AFTERNOON...BUT WILL
LIKELY REMAIN ABOVE 15 MPH. SKIES WILL CLEAR QUICKLY FROM WEST TO
EAST THROUGH THE MORNING...BUT TEMPERATURES WILL ONLY WARM INTO THE
MID-UPPER 60S ON THE CAPROCK AND UPPER 60S-LOW 70S IN THE ROLLING
PLAINS AS WARMER AIR BEGINS TO FILTER IN FROM THE SOUTHWEST.

LONG TERM...
DRY...WEAKENING NW FLOW ALOFT WILL CONTINUE ACROSS THE AREA LATE
MONDAY THROUGH TUESDAY. THIS WILL LEAD TO A BIG DIURNAL TEMP RANGE.
TUESDAY MORNING WILL BE CHILLY...WITH LOWS LIKELY NEAR OR SLIGHTLY
BELOW 40 ACROSS MUCH OF THE CAPROCK. HIGH TEMPS TUESDAY WILL RECOVER
BACK INTO THE 70S...THEN WARM FURTHER INTO THE 70S AND 80S ON WED
AS SHORTWAVE RIDGING TRANSITS THE AREA. A WEAK COLD FRONT IS STILL
EXPECTED ON THURSDAY...WITH TYPICAL TIMING DIFFERENCES WHICH
LOWERS CONFIDENCE IN THE DAY/S TEMP FORECAST. EVEN SO...A BIG COOL
DOWN IS NOT EXPECTED. THE GFS AND ECMWF DIFFER TOWARD THE END OF
THE WEEK. THE ECMWF MAINTAINS UPSLOPE/EASTERLY FLOW FRIDAY INTO
SATURDAY WHILE THE GFS WASHES IT OUT. THIS COULD LEAD TO SOME
DIFFERENCE IN TEMPS...MOISTURE LEVELS AND CLOUD COVER. WE/LL ALSO
BE WATCHING A SMALL SHORTWAVE MOVING ACROSS THE SW STATES THAT
COULD APPROACH THE CWA NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        41  64  39  73  43 /  60   0   0   0   0
TULIA         43  65  40  74  43 /  70  10   0   0   0
PLAINVIEW     45  66  41  74  43 /  70   0   0   0   0
LEVELLAND     47  66  41  74  44 /  40   0   0   0   0
LUBBOCK       48  67  42  75  46 /  50   0   0   0   0
DENVER CITY   48  68  41  75  45 /  20   0   0   0   0
BROWNFIELD    49  68  41  75  45 /  30   0   0   0   0
CHILDRESS     51  70  44  76  46 /  70  10   0   0   0
SPUR          50  70  43  76  47 /  70  10   0   0   0
ASPERMONT     53  72  46  76  48 /  70  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM TO 4 PM CDT MONDAY FOR THE FOLLOWING
ZONES: TXZ021>038.

&&

29/99
Hazardous weather outlook, Oct 12, 2:28 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CDT SUN OCT 12 2014

TXZ021>044-132030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
328 PM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER MUCH OF
THE SOUTH PLAINS AND ROLLING PLAINS AHEAD OF A STRONG COLD FRONT
AND VIGOROUS UPPER LEVEL DISTURBANCE. ANY OF THESE STORMS COULD
PRODUCE LOCALIZED WIND GUSTS TO AROUND 55 MPH...HOWEVER SOME MAY
INTENSIFY IN THE ROLLING PLAINS WITH WIND GUSTS NEAR 60 MPH AND
QUARTER SIZE HAIL.

NON PRECIPITATION
STRONG NORTHERLY WINDS WILL DEVELOP OVERNIGHT AND CONTINUE THROUGH
THE DAY MONDAY IN THE WAKE OF A COLD FRONT. SUSTAINED WIND SPEEDS
ARE LIKELY TO REACH THE 30 TO 40 MPH RANGE ACROSS MOST OF THE AREA
ASIDE FROM SOUTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING
PLAINS. A WIND ADVISORY IS IN EFFECT FROM 4 AM TO 3 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING ACROSS
PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS.

In the hours before

Special weather statement, Oct 12, 7:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
830 PM CDT SUN OCT 12 2014

TXZ043-044-130200-
KENT-STONEWALL-
830 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KENT COUNTIES...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN KENT COUNTY...MOVING
NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3295 9999 3296 10066 3301 10071 3322 10051
      3339 10012 3323 9998
TIME...MOT...LOC 0129Z 234DEG 50KT 3300 10055

The radar

The Dyess AFB radar (KDYX), 113 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Stonewall

When
October 12, 8:00 PM CST
Where
Stonewall County, 3 mi NE of Aspermont
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.193

A Texas Tech University West Texas mesonet site near Aspermont recorded a wind gust to 61 mph.

High Wind, Crosby

When
October 13, 3:10 AM CST
Where
Crosby forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539746, 539744.